MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD 42/28MM BH DUAL MOBILITY INSERT; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL/POLYMER, CEMENTED OR UNCEMENTED

SMITH & NEPHEW ORTHOPAEDICS LTD 42/28MM BH DUAL MOBILITY INSERT; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL/POLYMER, CEMENTED OR UNCEMENTED
Model Number 74121642
Medical Device Problem Code Degraded (1153)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Loss of Range of Motion (2032); Metal Related Pathology (4530)
Date of Event 10/08/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference case (b)(4).
 
Event or Problem Description
Us legal mdl.It was reported that a second revision surgery was performed on the patient right hip on (b)(6) 2020.The second revision was performed due to elevated serum cobalt and chromium levels, metallosis, mechanical failure of modular dual mobility construct, proximal femoral migration, liner wear, pain, decreased mobility and pseudotumor formation.During this procedure, the acetabular cup, xlpe liner, and oxinium femoral head were explanted, and a debridement of metallosis and allograft augmentation on the acetabulum were conducted.The patient was taken to the recovery room, extubated and in stable condition.
 
Additional Manufacturer Narrative
H3, h6: it was reported that a second left hip revision surgery was performed.As of today, the implanted devices, all of which were used in treatment, and additional information has been requested for this complaint but has not become available.A review of the historical complaints data for the acetabular cup and the dual mobility insert was performed using batch numbers to evaluate patterns of repeated failures or defects over the lifetime of the product and using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe of 12 months prior to the date in which the incident was reported.Other similar complaints were identified to involve this batch of acetabular cups and other similar complaints have been identified for the part number and the reported failure mode in this timeframe, and this failure will continue to be monitored.No other similar complaints were identified to involve this batch of dual mobility inserts and no other similar complaints have been identified for the part number and the reported failure mode in this timeframe.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.Review of manufacturing records did not reveal any waivers, concessions, manufacturing, or material abnormalities that could have contributed to this issue.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.The available medical documents were reviewed.It is unknown if the eccentric positioning of the head in the acetabulum led to accelerated wear and osteolysis with metal debris noted intraoperatively.It cannot be concluded that the reported clinical reactions/ events were associated with a mal performance of the implant.The patient impact beyond the pain, revision, and expected transient post-operative convalescence period cannot be determined.Without the return of the devices used in treatment or additional information we cannot advance the investigation or confirm this complaint; our investigation remains inconclusive, and a definitive root cause cannot be determined.Based on the information provided we are unable to speculate on specific factors known to contribute to the alleged fault.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
42/28MM BH DUAL MOBILITY INSERT
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL/POLYMER, CEMENTED OR UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12602019
Report Number3005975929-2021-00468
Device Sequence Number3473726
Product Code KWY
UDI-Device Identifier00885556577202
UDI-Public00885556577202
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K171934
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2020
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/04/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/02/2024
Device Model Number74121642
Device Catalogue Number74121642
Device Lot NumberA1718617
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/28/2021
Supplement Date Received by Manufacturer02/04/2022
Initial Report FDA Received Date10/09/2021
Supplement Report FDA Received Date02/04/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured12/05/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention; Other;
Patient Age57 YR
Patient SexFemale